Printer Friendly

Taking a macrolide with a statin raises risk of statin toxicity.

Coadministering a cytochrome P450 isoenzyme 3A4 (CYP3A4)inhibiting macrolide antibiotic, such as clarithromycin or erythromycin) (but not azithromycin) with atorvastatin (Lipitor[R]), simvastatin (Zocor[R]), or lovastatin (Mevacor[R]), which are metabolized by CYP3 A4, is associated with a fourfold to 10-fold increase in statin concentrations. Statins are prescribed for lowering cholesterol.

Case reports have documented serious adverse consequences, including rhabdomyolysis (muscle injury) and death, from erythromycin-related or clarithromycin-related statin toxicity.

The Canadian researchers looked over administrative databases to assess toxicity in 144,00 older users of these statins who were also prescribed clarithromycin or erythromycin between 2003 and 2010. When compared with azithromycin, coprescription with clarithromycin or erythromycin was associated with an overall higher risk for the primary outcome of hospitalization with rhabdomyolysis within 30 days of the prescription and for the secondary outcome of all-cause mortality.

When possible, prescribing a statin with a clarithromycin or erythromycin should be avoided, particularly among older patients because of their higher risk, researchers warned.

(Source: Annals of Internal Medicine, June 18,2013.)

COPYRIGHT 2012 Vegetus Publications
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:MEDICAL NEWS FROM AROUND THE WORLD
Publication:Nutrition Health Review
Geographic Code:1CANA
Date:Jun 22, 2012
Words:170
Previous Article:Amoxicillin and ibuprofen not good for acute bronchitis.
Next Article:Large waists and low exercise can lead to hearing loss.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters